Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 3, 2009, 2:17 PM CST for Choctaw County, Clarke County, Washington County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2009, 2:17 PM CST (20:17 UTC)
- Expired
- Jan 3, 2009, 2:37 PM CST
- In force
- 20 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Choctaw County, AL, Clarke County, AL, Washington County, AL
The radar
The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 032017 SVRMOB ALC023-025-129-032100- /O.NEW.KMOB.SV.W.0002.090103T2017Z-090103T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 217 PM CST SAT JAN 3 2009 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA... WEST CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA... NORTH CENTRAL WASHINGTON COUNTY IN SOUTHWEST ALABAMA... * UNTIL 300 PM CST * AT 215 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS NEAR FRANKVILLE...OR ABOUT 14 MILES NORTHEAST OF CHATOM...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COFFEEVILLE BY 235 PM CST... VERY HEAVY RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER ON AREA ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER...TURN AROUND AND DONT DROWN LAT...LON 3190 8805 3175 8785 3150 8807 3158 8819 TIME...MOT...LOC 2017Z 213DEG 23KT 3162 8809 $$
1 follow-up statement
000 WWUS54 KMOB 032037 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 237 PM CST SAT JAN 3 2009 ALC023-025-129-032047- /O.CAN.KMOB.SV.W.0002.000000T0000Z-090103T2100Z/ WASHINGTON AL-CLARKE AL-CHOCTAW AL- 237 PM CST SAT JAN 3 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN CHOCTAW...WEST CENTRAL CLARKE AND NORTH CENTRAL WASHINGTON COUNTIES IS CANCELLED... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA BUT THE STORM THAT WAS WARNED FOR HAS DIMINISHED IN INTENSITY. LAT...LON 3190 8805 3175 8785 3150 8807 3158 8819 TIME...MOT...LOC 2037Z 213DEG 23KT 3173 8801 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 10:55 AM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Jan 3, 10:55 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CST SAT JAN 3 2009
.UPDATE...WENT AHEAD AND LET THE DENSE FOG ADVISORY EXPIRE FOR THE
PUBLIC ZONES. FOG HAS LIFTED TO ABOVE 1/4 OF A MILE FOR MOST
LOCATIONS AND WILL CONTINUE TO CLEAR THIS MORNING AS THE SFC PRESSURE
GRADIENT TIGHTENS IN ADVANCE OF NEXT SHORT WAVE TROF APPROACHING FROM
THE WEST.
FOR LATER TODAY LEFT FRONT QUAD OF UPPER JET COUPLES W/ DEEPENING
MOISTURE. LATEST RUC/GFS SOLUTIONS DEPICT AFTERNOON CAPES AROUND 800
J/KG OVER SOME INLAND SECTIONS OF NWFL AND SW AL AND NEAR 1200 J/KG
NEAR AND ALONG THE IMMEDIATE AL/NWFL COAST. INCREASING VERTICAL SHEAR
IS ALSO NOTED BY EACH MODEL OVER MUCH OF THE CWFA BY MID AFTERNOON
SUGGESTING SOME ROTATION COULD BE POSSIBLE WITH AFTERNOON AND
EVENING CONVECTION. WETBULB VALUES WITH SOME MODEL SOUNDINGS ARE ALSO
BELOW 10.5 K FT THROUGH MUCH OF THE AFTERNOON SUGGESTING A BETTER
THEN NORMAL HAIL THREAT ALSO WITH AFTERNOON AND EVENING CONVECTION.
MODEL SOUNDINGS DEPICT WETBULB/FREEZING LEVELS CLIMBING LATER THIS
EVENING AND OVERNIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT IS ALSO NOTED FROM SPC. STAY TUNED FOR FURTHER UPDATES
THROUGHOUT THE DAY. /32
&&
.MARINE...WILL LIKELY LET THE DENSE FOG ADVISORY FOR THE COASTAL
WATERS OF AL AND NWFL EXPIRE AT NOON THOUGH MENTION PATCHY FOG IN THE
MARINE FORECAST PRODUCT FOR INLAND BAYS AND SOUNDS FOR THE AFTERNOON
AND EVENING. WILL MONITOR CLOSELY LATER TODAY FOR POSSIBLE NEW DENSE
FOG ADVISORY FOR MAINLY THE INSHORE MARINE ZONES LATE TONIGHT. /32
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 74 64 75 56 / 70 90 60 20
PENSACOLA 72 64 75 59 / 50 90 70 20
DESTIN 73 65 72 61 / 50 80 70 20
EVERGREEN 71 61 74 53 / 60 100 70 20
WAYNESBORO 69 60 74 50 / 90 90 50 20
CAMDEN 71 60 74 52 / 70 90 70 30
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...DENSE FOG ADVISORY UNTIL NOON SATURDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
NM...AND MOBILE BAY.
&&Hazardous weather outlook, Jan 3, 12:09 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 1209 PM CST SAT JAN 3 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-041200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1209 PM CST SAT JAN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. A FEW OF THE THUNDERSTORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL...MAINLY DURING THE AFTERNOON AND EVENING HOURS...AND THE STORM PREDICTION CENTER HAS THE AREA OUTLOOKED FOR A SLIGHT RISK OF SEVERE STORMS. AREAS OF DENSE FOG WILL REDEVELOP ACROSS THE AREA AGAIN THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD FRONT WILL STALL OUT OVER THE NORTHERN GULF ON MONDAY AND RETURN NORTHWARD AS A WARM FRONT ON TUESDAY AS AN AREA OF LOW PRESSURE DEVELOP ALONG THE FRONT AND MOVES TO THE NORTHEAST. THIS LOW PRESSURE SYSTEM WILL BRING A COLD FRONT ACROSS THE AREA TUESDAY INTO TUESDAY NIGHT. THERE IS SOME POTENTIAL OF SEVERE THUNDERSTORM DEVELOPMENT WITH THIS SYSTEM ACROSS PORTIONS OF THE CENTRAL GULF COAST. STRONG SOUTHERLY FLOW AHEAD OF THE COLD FRONT AND STRONG NORTHERLY FLOW IN THE WAKE OF THE FRONT WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT ON TUESDAY INTO WEDNESDAY. STAY TUNED FOR ADDITIONAL FORECASTS AND UPDATES FROM THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER OPERATIONS MAY BE REQUIRED MAINLY DURING THIS AFTERNOON AND INTO THE EVENING HOURS.
In the hours before
Special weather statement, Jan 3, 12:13 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1213 PM CST SAT JAN 3 2009 MSZ078-079-031900- GEORGE-STONE- 1213 PM CST SAT JAN 3 2009 ...A STRONG THUNDERSTORM WILL AFFECT GEORGE AND STONE COUNTIES... AT 1207 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF BEATRICE...MOVING NORTH AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... BEATRICE...RAMSEY SPRINGS AND BENNDALE THROUGH 100 PM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS UP TO 1 INCH IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jan 3, 12:25 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1225 PM CST SAT JAN 3 2009 ALZ055-059-062-031915- ESCAMBIA-MONROE-UPPER BALDWIN- 1225 PM CST SAT JAN 3 2009 ...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA...MONROE AND BALDWIN COUNTIES... AT 1216 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST OF REDTOWN...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... BOONEVILLE...MCCULLOUGH AND JEDDO THROUGH 115 PM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jan 3, 12:42 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1242 PM CST SAT JAN 3 2009 ALZ059-FLZ001-031930- ESCAMBIA-INLAND ESCAMBIA- 1242 PM CST SAT JAN 3 2009 ...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA COUNTIES... AT 1235 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF CANOE...MOVING NORTH AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... CANOE...WAWBEEK...LITTLE ROCK AND SARDINE THROUGH 130 PM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jan 3, 12:57 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1257 PM CST SAT JAN 3 2009 ALZ061-031945- UPPER MOBILE- 1257 PM CST SAT JAN 3 2009 ...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY... AT 1249 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SIDNEY...MOVING NORTH AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... NORTH CENTRAL MOBILE COUNTY THROUGH 145 PM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 11:58 PM CST | Marine Dense Fog Advisory | MOB | 12 hr | |
| Jan 2, 11:59 PM CST | Dense Fog Advisory | MOB | Butler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more | 10 hr |
| Jan 3, 2:16 PM CST | Severe Thunderstorm Warning | MOB | Escambia | 44 min |
| Jan 3, 3:04 PM CST | Severe Thunderstorm Warning | MOB | Escambia | 27 min |
| Jan 3, 3:11 PM CST | Severe Thunderstorm Warning | MOB | Escambia | 25 min |
| Jan 3, 3:24 PM CST | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Escambia | 51 min |
| Jan 3, 4:00 PM CST | Flash Flood Warning | MOB | Baldwin, Conecuh, Escambia | 4 hr |
| Jan 3, 4:39 PM CST | Special Marine Warning | MOB | 111 min | |
| Jan 3, 4:52 PM CST | Severe Thunderstorm Warning | MOB | Covington | 53 min |
| Jan 3, 5:00 PM CST | Severe Thunderstorm Warning | MOB | Covington, Escambia | 45 min |
| Jan 3, 5:32 PM CST | Areal Flood Advisory | MOB | Baldwin, Butler, Conecuh, Covington, Crenshaw, Escambia and 1 more | 2 hr |
| Jan 3, 5:54 PM CST | Marine Weather Statement | MOB | 67 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.